Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 344, NWS Dodge City, KS

August 23, 2004Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 23, 2004, 2:16 AM CDT for Clark County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2004, 2:16 AM CDT (07:16 UTC)
Expired
Aug 23, 2004, 3:00 AM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Clark County, KS

The radar

The Dodge City radar (KDDC), 46 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1925 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 230716
SVRDDC
KSC025-230800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
215 AM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLARK COUNTY IN SOUTHWEST KANSAS.

* UNTIL 300 AM CDT

* AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MINNEOLA...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN CLARK COUNTY...
  MINNEOLA...
  CLARK STATE LAKE...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3746 10008 3711 10008 3730 9957 3746 9958
$$
18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:01 PM CDT, 11 hours 15 minutes earlier.

Area forecast discussion, Aug 22, 3:01 PM CDT, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CDT SUN AUG 22 2004

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGE FOR THE SHORT TERM WILL BE THE CHANCES
FOR PRECIP TONIGHT AND MONDAY.

MOISTURE AT THE SFC AND 850MB HAS NOTICEABLY INCREASED OVER THE PAST
24 HOURS ACROSS THE REGION.  12Z UPPER AIR OBS SHOW WINDS AT 500MB
ARE STILL MAINLY LIGHT AND WESTERLY OVER THE PLAINS.  REMNANTS OF A
MCS OVER WEST TX LAST NIGHT HAS MOVED INTO THE CWA TODAY AND HAS
BEEN SHOWING SOME WEAK ROTATION IN THE SATELLITE LOOP AS AN MCV.
VORTICITY GENERATED FROM THIS ALONG WITH SOME LOW LEVEL
CONVERGENCE ALONG OUTFLOW BOUNDARIES COULD BE THE FOCUS FOR SOME
CONVECTION LATER THIS EVENING.  MODIFYING THE MORNING SOUNDING FOR A
SFC CONDITION OF 81/64 YIELDS CAPE VALUES OF AROUND 2400 J/KG, WITH
THE CAP NEARLY BROKEN.  HOWEVER, HIGH CLOUD COVER FROM THE MCV HAS
KEPT TEMPS DOWN SOMEWHAT, AND IT MAY LIMIT CONVECTIVE POTENTIAL.
STILL, CLOUDS HAVE BEEN DECREASING IN THE CWA THE LAST COUPLE OF
FRAMES ON THE VIS LOOP, AND CU HAS BEEN GOING UP IN SE CO.  WILL
CONTINUE WITH 20-30 POPS, WITH THE HIGHEST VALUES IN THE SOUTH AND
EAST WHERE THE BEST MOISTURE WILL BE.  THE LLJ SHOULD KEEP CONVECTION
GOING FOR A LITTLE WHILE TONIGHT BEFORE THE VORT MAX MOVES OFF TO THE
EAST BY MORNING.

WESTERLY FLOW ALOFT CONTINUES INTO MONDAY, WITH A SFC TROUGH AXIS
POSITIONED OVER THE CWA.  THE ETA BRINGS IN MUCH DRIER DEWPOINTS
INTO THE WESTERN COUNTIES.  WITH SFC WINDS SHIFTING TO THE SW THINK
THAT IT WILL DEFINITELY BE DRIER, BUT WORRY THAT THE ETA MAY BE
OVERDOING IT A BIT.  THE ETA BUFKIT SOUNDINGS FOR DDC SHOW CAPES
AGAIN AROUND 2500 J/KG, BUT THE CAP IS STRONGER AND THERE DOESNT
LOOK TO BE ANY MCV OR OUTFLOW TO HELP SET THINGS OFF.  WILL KEEP
SOME SLIGHT POPS IN THE EAST FOR ISOLATED ACTIVITY SETTING OFF ALONG
THE TROUGH AXIS.  TUESDAY WILL BE SIMILAR, ONLY WITH 700MB TEMPS
GETTING UP TO AROUND 13 C AND THUS A STRONGER CAP.  WILL KEEP
TUESDAY DRY FOR NOW.  AS FOR TEMPERATURES, MADE ONLY A FEW MINOR
TWEAKS TO WHAT WE HAD GOING.  WITH 850MB TEMPS GETTING INTO THE 20S
TO NEAR 30 C, WE SHOULD SEE HIGHS APPROACHING 90 AGAIN.  LOWS WILL BE
MAINLY IN THE 60S.

DAYS 3-7...

ALTHOUGH I CANT FIND ANY GOOD REASONS TO MAKE CHANGES TO THE
EXTENDED, THE TIME FRAME AROUND WEDNESDAY WILL NEED TO BE WATCHED.
UPPER SYSTEM THAT IS CLOSING OFF AROUND 29N 122W WILL EVENTUALLY GET
PICKED UP AS TROUGH DIGS INTO THE EASTERN PACIFIC.  TIMING OF COURSE
WILL BE AN ISSUE AS WILL THE DETAILS WHEN IT HAPPENS.  BUT I SUPPOSE
THAT MID WEEK MIGHT BE AS GOOD AS TIME AS ANY.  STILL NOT ENOUGH
CONFIDENCE IN THIS TIMING TO PUT POPS IN THE GRIDS AT THIS TIME.
LATER IN THE WEEK, THERE SHOULD BE A SIGNIFICANT WAVE MOVE INTO THE
PLAINS.  IN FACT, MANY OF THE DETERMINISTIC MODEL RUNS DO SHOW THIS
SCENARIO.  SO WILL KEEP THE RELATIVELY HIGH POPS GOING THEN.  BEYOND
THE WEEKEND THE FORCING IN THE TROPICAL PACIFIC SHOULD FAVOR
CONTINUED BELOW NORMAL HEIGHTS IN THE FAR WEST SO YET ANOTHER TROUGH
COULD SET UP THEN.  RESULT WOULD BE ABOVE NORMAL TEMPS (WITH
CONSIDERATIONS FOR MODERATION DUE TO WET AND GREEN GROUND
CONDITIONS).  WILL PROBABLY HAVE TO ADD POPS STARTING THE FIRST OF
NEXT WEEK (AUG 30-31) AS WE GET A LITTLE CLOSER.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 65 91 66 96 / 20 10 10 00
GCK 62 94 64 95 / 10 00 00 00
EHA 62 92 65 94 / 10 00 00 00
LBL 65 94 65 96 / 20 00 00 00
HYS 65 92 66 94 / 20 20 20 00
P28 68 90 71 97 / 40 20 20 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

26/07
Hazardous weather outlook, Aug 22, 5:00 AM CDT, 21 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SUN AUG 22 2004

KSZ030-031-043>046-061>066-074>081-084>090-231000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) SUN AUG 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON OVER JUST
ABOUT ANY SPOT IN SOUTHWEST KANSAS.  HOWEVER, NO SEVERE THUNDERSTORMS
OR ANY OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

12

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:15 AM CDTSevere Thunderstorm WarningDDCComanche45 min
Aug 23, 4:59 AM CDTSevere Thunderstorm WarningDDCBarber46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.